Intended for healthcare professionals

Papers

Reiter's syndrome and reactive arthritis in health care workers after vaccination

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6947.94 (Published 09 July 1994) Cite this as: BMJ 1994;309:94
  1. Wajahat Hassan, senior registrara,
  2. Roger Oldham, consultant rheumatologista
  1. Department of Rheumatology, Leicester Royal Infirmary, Leicester LE1 5WW
  1. Correspondence to: Dr Hassan.
  • Accepted 18 May 1994

Health care workers who are in direct contact with blood are at increased risk of acquiring hepatitis B infection. The Department of Health recommends vaccination against hepatitis B for people at special risk.1 We report a case of Reiter's syndrome after the second dose of Engerix B vaccine and a case of reactive arthritis after the first, both occurring in health care workers.

Case reports

CASE 1

A 29 year old health care worker developed polyarthritis four weeks after the second injection in a course of hepatitis B immunisation. Initially, he had developed pain, stiffness, and swelling in his left wrist and his knees and had been unable to walk. He had also developed bilateral conjuctivitis and dysuria. There had been no prodromal illness.

On examination he was not feverish, and he had bilaterial conjunctivitis with scanty purulent …

View Full Text